Article date: April 2013
Insulin degludec (Tresiba▼) has been developed as a once-daily basal insulin for the treatment of glycaemia in adult patients with diabetes mellitus. While administration at the same time of day is preferable, Tresiba allows for some flexibility in the timing of insulin injections. A minimum of 8 hours between injections should always be ensured.
Tresiba is available in pre-filled pen devices (called FlexTouch) in two strengths: 100 units/mL; and 200 units/mL. The 100 units/mL strength is also available in cartridge form (called Penfill, for use in specific insulin delivery systems). The prefilled pen devices have a dose-counter window that shows the number of units of insulin degludec that will be injected, irrespective of strength. Therefore no dose conversion is needed when transferring a patient from one strength of Tresiba to a different strength.
Patients should be trained on the correct use of the Tresiba products, in particular how to check the dose displayed on the prefilled pen device. Ensure that the strength is included on the prescription and dispensing label. Patients should be aware of the different strengths.
The pens and packaging of Tresiba are different for the two strengths. A letter on the safe use of Tresiba, including pictures of the different products, was sent to healthcare professionals in January 2013.
Advice for healthcare professionals
When prescribing insulin degludec, ensure that the strength is included on the prescription.
Do not convert (ie, recalculate) doses when transferring patients from one strength of insulin degludec to another—the pen device shows the number of units of insulin to be injected irrespective of strength.
Pharmacists should ensure that the correct strength of insulin degludec is dispensed; if in doubt, contact the prescriber.
Pharmacists should ask patients to visually identify the strength of insulin degludec dispensed, and should ensure patients are able to read the dose counter of the pen device - ask patients with poor vision to always seek assistance from a person who has good vision and is appropriately trained in use of the device.
Patients and healthcare staff must never use a syringe to withdraw insulin from a prefilled pen or from a cartridge.
Transfer from other medicines
Close glucose monitoring is recommended during the transfer and in the following weeks; doses and timing of concurrent rapid-acting or short-acting insulin products or other concomitant antidiabetic treatment may need to be adjusted.
For most patients, changing the basal insulin to Tresiba can be done unit-to-unit based on the previous basal insulin dose with subsequent individual dose adjustments.
Information to give to patients
Patients should be aware that there are 2 different strengths of insulin degludec, and should be informed that the pen device will calculate the dose of insulin that they need irrespective of strength, so they simply need check the dose-counter window of the pen device which displays the dose in units, and make sure this matches the dose they wish to administer. Patients must never count audible clicks to determine the dose of Tresiba to be administered.
Patients should be provided with a patient booklet and Insulin Passport (or safety card), and should be trained on the correct use of Tresiba before the product is prescribed or dispensed.
Warn patients that they should only use Tresiba as they have been trained because using it any other way may result in a dangerous overdose.
Patients must be instructed to always check the manufacturer’s packaging and dispensing label before every injection to ensure they have the correct Insulin.
Clinical management and storage
Healthcare providers should risk assess electronic and paper systems used to prescribe, dispense and administer Tresiba. Carefully check the product strength selected in electronic systems.
Risk assess the clinical storage arrangements for Tresiba to help ensure selection of the correct strength.
BNF section 6.1: Drugs used in diabetes
NHS guidance on supporting safe treatment in diabetes
Article citation: Drug Safety Update April 2013, vol 6, issue 9: A1.